Back to Ask the Diabetes Team Ask the Diabetes Team

From Florida, USA:

My son is 7, diagnosed at age 2. He is on 20 units of NPH in the morning and 2 NPH at night, but most of the time at night I worry about him having a hypoglycemia attack because in the morning his sugars are in low range meaning 40 to 65. Sometimes they will be 80 to 150 but we have to feed him a lot. Have tried skipping nighttime shot but sugars get too high in the morning and his before dinner sugars are usually around 60. Could you please give advice?


I don't generally like to give advice about alterations in insulin dose without seeing the whole picture. A couple of points however: Five years into diabetes, it is unusual to be on such an unbalanced insulin regimen 20/2 NPH with no Regular. If your son is still making insulin himself overnight then perhaps just a small amount of Regular at supper time is all that is needed.

Please do not change your insulin regimen on the basis of my comments; you have to take all your records to discuss with your diabetes team.


Additional Comment from Dr. Lebinger:

I agree that you should not change your insulin regimen without first consulting your physician. I would like to point out a common problem I encounter that may help you come up with a better regimen.

I agree that it is unusual to only need 2 units NPH in the evening compared to 20 in the AM. Although there are exceptions, most people on two shots of NPH a day take approximately twice as much total insulin in the morning compared to the evening. I find that if this proportion is very off balance, often the "rules" of how to change insulin based on when the blood sugar is high or low just don't work.

It is important to understand that as you increase the dose of NPH, it lasts longer and may also be significantly working earlier (3-4 hours after you give it) even if it is peaking when it is supposed to. I find that when the AM NPH is very high compared to the evening dose, the AM dose is basically working almost all day and overlapping the evening insulin and may even paradoxically contribute to low blood sugars at night or before lunch.

I find that sometimes, slowly lowering the AM NPH will help. As you lower the AM NPH, if this theory is correct, you will see that your fasting blood sugars will go up and you will need to slowly increase your evening NPH. If you have lowered your AM NPH enough, you should not have nighttime lows. As you lower the AM NPH, you may also find that your blood sugars start to go up before lunch as you have less NPH insulin working at that time and you may need to add a little bit of Regular before breakfast. If you see that your bedtime blood sugars increase as you lower the AM NPH, you may need to add some Regular before supper.

Again, you should not make any changes without consulting with your own physician. If neither of our suggesttions work, you may want to try a totally different regimen such as ultralente once or twice a day and/or possibly trying the new faster acting insulin analogue, lispro [Humalog] instead of Regular insulin if you continue to have nighttime lows (and have added evening Regular).


Original posting 3 Dec 96
Additional comment added 7 Dec 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.